Corporate governance, incentives, and tax avoidance
Christopher S. Armstrong,
Jennifer L. Blouin,
Alan D. Jagolinzer and
David F. Larcker
Journal of Accounting and Economics, 2015, vol. 60, issue 1, 1-17
Abstract:
We examine the link between corporate governance, managerial incentives, and corporate tax avoidance. Similar to other investment opportunities that involve risky expected cash flows, unresolved agency problems may lead managers to engage in more or less corporate tax avoidance than shareholders would otherwise prefer. Consistent with the mixed results reported in prior studies, we find no relation between various corporate governance mechanisms and tax avoidance at the conditional mean and median of the tax avoidance distribution. However, using quantile regression, we find a positive relation between board independence and financial sophistication for low levels of tax avoidance, but a negative relation for high levels of tax avoidance. These results indicate that these governance attributes have a stronger relation with more extreme levels of tax avoidance, which are more likely to be symptomatic of over- and under-investment by managers.
Keywords: Tax aggressiveness; FIN 48; Tax avoidance; CEO incentives; Corporate governance (search for similar items in EconPapers)
JEL-codes: G34 H25 H26 K34 M41 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (186)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165410115000178
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jaecon:v:60:y:2015:i:1:p:1-17
DOI: 10.1016/j.jacceco.2015.02.003
Access Statistics for this article
Journal of Accounting and Economics is currently edited by J. L. Zimmerman, S. P. Kothari, T. Z. Lys and R. L. Watts
More articles in Journal of Accounting and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().